Wyoming, 2020Winter Storm and Heavy Snow in Wyoming, November 10 to 11, 2020
November 10 to 11, 2020 · NWS RIW · 3 events in 3 counties and zones
Ample Pacific moisture and a cold front moved into the Tetons and brought very heavy snow to some locations. At the top of the Jackson Hole Ski resort, 26 inches of new snow fell.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ample Pacific moisture and a cold front moved into the Tetons and brought very heavy snow to some locations. At the top of the Jackson Hole Ski resort, 26 inches of new snow fell. Many other locations around the Tetons reported anywhere from 11 inches to 20 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 10, 3:05 AM MST, 6 hours 55 minutes earlier.
Area forecast discussion, Nov 10, 3:05 AM MST, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
305 AM MST Tue Nov 10 2020
.SHORT TERM...(Today through Wednesday)
Issued at 215 AM MST Tue Nov 10 2020
Flurries/very light snow has already begun over the far west this
morning. The intensity looks to remain relatively light most of
the day as a transitory ridge pulls across the region. Decent
isentropic upglide will develop tonight as the flow becomes more
westerly. Along with this, models are showing a weak disturbance
in conjunction with dynamics from a left-exit region of an upper
jet enhancing snowfall rates late tonight into Wednesday morning.
This system will continue to push east into Plains with some
residual energy pulling back across the area late Wednesday into
the long term. A weak cold front is expected to push south into N.
Wyoming Wednesday afternoon which could bring some light snow in
that area. Until then the main issue for areas east of the Divide
will be some gusty winds in the Cody Foothills as well as from
South Pass to Casper.
No changes were made to the ongoing winter weather advisory over
far western Wyoming. Could see some warning amounts even in the
lower elevations, but the snow is over a long enough period where
the advisory will be sufficient to deal with the associated
impacts.
.LONG TERM...(Wednesday night through Monday)
Issued at 215 AM MST Tue Nov 10 2020
Overview...Snow is expected to continue across the western mountains
but will slowly drift eastward toward the Winds and Wind River
Basin. Trough departs quickly but northwest flow keeps snow showers
in the northwest. Brief break in the precipitation as ridging builds
in late Thursday into Friday. Southwest flow could bring increased
winds to the Wind Corridor. Another upper-level trough brings more
snow to the western mountains while east of the Divide remains dry.
Northwest flow keeps the potential for snow in the western mountains
but model agreement brings upper-level ridging to dry out the area
early next week.
Synopsis...The broad trough that has been sitting across the area
producing the showers in the west will slowly start to drift
eastward. Snow could be expected to move with it bringing the
potential for snow to East of the Divide locations. That has been
reflected in the grids with increased chances mainly in the western
Wind River Basin, the Bighorns and Bighorn Basin. Also kept PoP
in the south. Shoshoni and eastward should stay mainly dry. Winds
through the Wind Corridor however will be the big concern ahead of
the cold front through Thursday. Winds begin to diminish after
trough departure and temperatures begin to climb across the area.
Upper-level ridging will keep the area dry into late Friday;
however, the next trough for the weekend brings increased chances
of precip across the west as early as Saturday morning. This
appears to be a mainly West of the Divide event as moisture is
lacking across the valleys. Winds will pick up again across the
south and through the Wind Corridor. With the upper-level support
these winds could be stronger compared to Thursday. As the trough
ejects southeastward; northwest flow will keep snow showers in the
northwest. These showers will gradually diminish as model
agreement points toward upper-level ridging across the area as
height rises slowly move in Monday. Ridging looks to remain in
place through Wednesday. Depending on the strength of the ridge
some daily high temperature records could be broken. Southwest
flow to end the period looks to be indicative of a Pacific trough
but it is well too early to discuss that potential.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 215 AM MST Tue Nov 10 2020
West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals
Expect VFR conditions through the TAF period except for KJAC. Low
clouds, with MVFR ceilings will continue near KJAC through the
period. Snow activity will increase at KJAC by 17Z, before
gradually decreasing by 03Z Wednesday. A band of snow will impact
KPNA/KBPI and KRKS between 03Z and 10Z Wednesday with MVFR
conditions. Gusty winds will continue at KRKS, until the band of
snow moves past. Winds will be a bit gusty at the other terminals
this afternoon and early evening.
East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Skies have primarily cleared out, with a band of cirrus exiting
eastward. Expect VFR conditions through the TAF period. Gusty
winds will return at KCPR by 15Z and continue through 01Z. Light
winds expected at the other terminals through the period. High
clouds will spread over the area early Tuesday afternoon, clearing
out again by early evening.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 215 AM MST Tue Nov 10 2020
West of the Divide, expect increasing snow today with significant
snow tonight and Wednesday.
East of the Divide, enough wind and deep enough mixing will result
in good to very good smoke dispersal across much of the area this
afternoon except in central portions of basins which will have
poor to fair smoke dispersal. Otherwise dry and cool today.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 2 PM this afternoon to 10 PM MST
Wednesday for WYZ013-023.
Winter Weather Advisory from 11 AM this morning to 10 PM MST
Wednesday for WYZ001-012.
&&
SHORT TERM...Murrell
LONG TERM...Vorst
AVIATION...LaVoie
FIRE WEATHER...Murrell
Hazardous weather outlook, Nov 10, 3:17 AM MST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
317 AM MST Tue Nov 10 2020
WYZ001>020-022>030-111315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
317 AM MST Tue Nov 10 2020
...Winter Weather Advisory for portions of far west Wyoming
Today through Wednesday Night...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Significant snow over the far west, especially tonight into
Wednesday morning. Please see the winter weather advisory for
more information.
Windy west to southwest winds from Rock Springs to Casper.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...Significant snow continues over the far west.
Friday night and Saturday...A chance of snow in the west.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
TEAM RIVERTON
Winter Storm, Teton & Gros Ventre Mountains
- When
- November 10, 10:00 AM MST to November 11, 5:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow amounts in the Teton and Gros Ventre mountains ranged from 11 to 20 inches of snow.
Winter Storm, Jackson Hole
- When
- November 10, 11:00 PM MST to November 11, 5:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Heavy snow occurred, with 26 inches of snow reported at the Jackson Hole Ski resort.
Heavy Snow, Rock Springs & Green River
- When
- November 11, 11:00 AM MST to 11:20 AM MST
- Where
- Rock Springs & Green River forecast zone
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Snow Squall. It was estimated that an inch of snow occurred with the snow squall and visibility dropped to under a half of a mile with the passing snow shower. Webcams also showed very poor visibility on Interstate 80.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, November 10, 20202 deaths · 1 injured · 13 events
- Flash Flooding and Flooding in Virginia, November 10 to 17, 2020$372,000 · 49 events
- Damaging Winds in Michigan, November 10, 2020$590,000 · 53 kt wind · 11 events
- Damaging Winds in Wisconsin, November 10, 2020$330,000 · 69 kt wind · 17 events
- Hail and Damaging Winds in Illinois, November 10, 2020$190,000 · 1 in hail · 8 events
- Tornadoes and Hail in Illinois, November 10, 2020EF0 · 51 events
- Tornadoes and Damaging Winds in Illinois, November 10, 2020EF1 · 23 events
- Tornado in Oregon, November 10, 2020$40,000 · EF0 · 1 event
- Flash Flooding and Flooding in North Carolina, November 10 to 13, 2020$10,000 · 24 events
- Damaging Winds in Michigan, November 10, 2020$22,000 · 53 kt wind · 3 events
- Ice Storm and Winter Storm in Minnesota, November 10 to 11, 202018 events
- Drought in Texas, November 10 to 30, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923863, 930429, 930443.